Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The artificial compression method for computation of shocks and contact discontinuities. III. Self-adjusting hybrid schemes

Author: Amiram Harten
Journal: Math. Comp. 32 (1978), 363-389
MSC: Primary 76.65; Secondary 65H10
MathSciNet review: 0489360
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper presents a new computational method for the calculation of discontinuous solutions of hyperbolic systems of conservation laws, which deal effectively with both shock and contact discontinuities. The method consists of two stages: in the first stage a standard finite-difference scheme is hybridized with a nonoscillatory first order accurate method to provide for the monotonic variation of the solution near discontinuities, and in the second stage artificial compression is applied to sharpen transitions at discontinuities. This modification of a standard finite-difference method results in a scheme which preserves the order of truncation error of the original method and yet yields a sharp and oscillation free transition for both shocks and contact discontinuities. The modification can be easily implemented in existing computer codes.

References [Enhancements On Off] (What's this?)

  • [1] J. P. BORIS & D. L. BOOK, "Flux corrected transport. I. SHASTA, a fluid transport algorithm that works," J. Computational Phys., v. 11, 1973, pp. 38-69.
  • [2] S. Z. BURSTEIN, "Finite difference calculations for hydrodynamic flows containing discontinuities," J. Computational Phys., v. 1, 1966, pp. 198-222.
  • [3] Alexandre Joel Chorin, Random choice solution of hyperbolic systems, J. Computational Phys. 22 (1976), no. 4, 517–533. MR 0471342
  • [4] R. Courant and K. O. Friedrichs, Supersonic Flow and Shock Waves, Interscience Publishers, Inc., New York, N. Y., 1948. MR 0029615
  • [5] S. K. GODUNOV, "Finite difference methods for numerical computations of discontinuous solutions of equations of fluid dynamics," Mat. Sb., v. 47, 1959, pp. 271-295. (Russian)
  • [6] M. Goldberg and S. Abarbanel, Stable approximations for hyperbolic systems with moving internal boundary conditions, Math. Comp. 28 (1974), 413–447; corrigenda, ibid. 29 (1975), no. 132, 1167. MR 0381343, 10.1090/S0025-5718-1974-0381343-X
  • [7] David Gottlieb, Strang-type difference schemes for multidimensional problems, SIAM J. Numer. Anal. 9 (1972), 650–661. MR 0314274
  • [8] A. HARTEN, The Method of Artificial Compression: I. Shocks and Contract Discontinuities, AEC Research & Develop. Rep. COO-3077-50, Courant Inst., New York Univ., June 1974.
  • [9] Amiram Harten, The artificial compression method for computation of shocks and contact discontinuities. I. Single conservation laws, Comm. Pure Appl. Math. 30 (1977), no. 5, 611–638. MR 0438730
  • [10] A. HARTEN, "The artificial compression method for computation of shocks and contact discontinuities: II. Systems of conservation laws." (In preparation.)
  • [11] A. Harten, J. M. Hyman, and P. D. Lax, On finite-difference approximations and entropy conditions for shocks, Comm. Pure Appl. Math. 29 (1976), no. 3, 297–322. With an appendix by B. Keyfitz. MR 0413526
  • [12] A. HARTEN & G. ZWAS, "Switched numerical Shuman filters for shock calculations," J. Engrg. Math., v. 6, 1972, pp. 207-216.
  • [13] A. Harten and G. Zwas, Self-adjusting hybrid schemes for shock computations, J. Computational Phys. 9 (1972), 568–583. MR 0309339
  • [14] Gray Jennings, Discrete shocks, Comm. Pure Appl. Math. 27 (1974), 25–37. MR 0338594
  • [15] A. LAPIDUS, "A detached shock calculation by second-order finite differences," J. Computational Phys., v. 2, 1967, pp. 154-177.
  • [16] P. D. Lax, Hyperbolic systems of conservation laws. II, Comm. Pure Appl. Math. 10 (1957), 537–566. MR 0093653
  • [17] Peter Lax and Burton Wendroff, Systems of conservation laws, Comm. Pure Appl. Math. 13 (1960), 217–237. MR 0120774
  • [18] Tai Ping Liu, The entropy condition and the admissibility of shocks, J. Math. Anal. Appl. 53 (1976), no. 1, 78–88. MR 0387830
  • [19] R. W. MacCORMACK, Numerical Solution of the Interaction of a Shock Wave with a Laminar Boundary Layer (Proc. 2nd Internat. Conf. on Numerical Methods in Fluid Dynamics, M. Holt, Editor), Lecture Notes in Phys., v. 8, Springer-Verlag, New York, 1970, pp. 151-163.
  • [20] Andrew Majda and Stanley Osher, Propagation of error into regions of smoothness for accurate difference approximations to hyperbolic equations, Comm. Pure Appl. Math. 30 (1977), no. 6, 671–705. MR 0471345
  • [21] O. A. Oleĭnik, Discontinuous solutions of non-linear differential equations, Amer. Math. Soc. Transl. (2) 26 (1963), 95–172. MR 0151737
  • [22] Steven A. Orszag and Lance W. Jayne, Local errors of difference approximations to hyperbolic equations, J. Computational Phys. 14 (1974), 93–103. MR 0494992
  • [23] Robert D. Richtmyer and K. W. Morton, Difference methods for initial-value problems, Second edition. Interscience Tracts in Pure and Applied Mathematics, No. 4, Interscience Publishers John Wiley & Sons, Inc., New York-London-Sydney, 1967. MR 0220455
  • [24] Gilbert Strang, On the construction and comparison of difference schemes, SIAM J. Numer. Anal. 5 (1968), 506–517. MR 0235754
  • [25] Hans U. Thommen, Numerical integration of the Navier-Stokes equations, Z. Angew. Math. Phys. 17 (1966), 369–384 (English, with German summary). MR 0205560
  • [26] B. VAN LEER, "Towards the ultimate conservative difference scheme. II. Monotonicity and conservation combined in a second order scheme," J. Computational Phys., v. 14, 1974, pp. 361-370.
  • [27] J. Von Neumann and R. D. Richtmyer, A method for the numerical calculation of hydrodynamic shocks, J. Appl. Phys. 21 (1950), 232–237. MR 0037613
  • [28] N. N. YANENKO & Yu. I. SHOKIN, "First differential approximation method and approximate viscosity of difference schemes," Phys. Fluids, suppl. II, v. 12, 1969, pp. II-28-11-33.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 76.65, 65H10

Retrieve articles in all journals with MSC: 76.65, 65H10

Additional Information

Article copyright: © Copyright 1978 American Mathematical Society